Mississippi, 2002

Damaging Wind in Mississippi, July 22, 2002

July 22, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 22, 1:45 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 1:45 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 AM CDT MON JUL 22 2002

MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGH THE
WEEK. AFTER A RATHER ACTIVE DAY FOR CONVECTION YESTERDAY...MORE
APPEARS TO BE IN THE OFFING NEARLY DAILY THIS WEEK AS A WEAK
MID/UPPER LEVEL TROUGH OR CYCLONIC SHEAR AXIS RESIDES OVER THE
SOUTHEASTERN U.S DURING THE PERIOD. THIS CYCLONIC SHEAR AXIS IN
COMBINATION WITH RELATIVELY COOL MID LEVEL TEMPERATURES...A VERY
MOIST AIRMASS...AND STRONG DAYTIME HEATING SHOULD SET THE STAGE FOR
DAILY MAINLY AFTERNOON AND EVENING CONVECTION. MODELS FORECAST WEAK
SHORTWAVES TO ROTATE AROUND AN UPPER RIDGE BUILDING ACROSS THE
SOUTHERN PLAINS AND ROCKIES AND INTO THE SOUTHEAST U.S. TROUGH...
WITH THE MOST POTENT OF THESE SHORTWAVES MOVING INTO THE SOUTHEAST
ON WEDNESDAY. MODELS KEEP THE AIRMASS QUITE MOIST AND UNSTABLE
THROUGH THE PERIOD WITH PWS HOVERING AROUND 2 INCH TODAY AND AGAIN
ON WEDNESDAY AFTER PERHAPS SOME DRYING TAKING PLACE ON TUESDAY AND
AGAIN LATE IN THE WEEK. IT APPEARS THAT THE BEST CHANCES FOR
PRECIPITATION WILL BE TODAY OVER THE EASTERN HALF OF THE FORECAST
AREA CLOSER TO THE VICINITY OF THE THE SHEAR AXIS AND AGAIN ON
WEDNESDAY WHEN THE STRONGER SHOWRTWAVE ROTATES INTO THE SOUTHEAST
CONUS AS A WEAK SURFACE FRONTAL BOUNDARY ASSOCIATED WITH THIS
SHORTWAVE PUSHES SOUTH ACROSS THE LOWER MISSISSIPPI VALLEY NORTH OF
THE FORECAST AREA.

AS FAR AS TEMPERATURES ARE CONCERNED...RATHER HOT CONDITIONS WILL
PREVAIL EACH DAY...A LITTLE ABOVE CLIMATOLOGICAL NORMALS...WITH LOW
LEVEL THICKNESSES REMAINING NEARLY STEADY THROUGH THE WEEK. HOWEVER
CONDITIONS...PARTICULARLY OVERNIGHT TEMPERATURES...WILL REMAIN BELOW
HEAT ADVISORY CRITERIA.

PRELIMINARY NUMBERS FOLLOW...

MCB 93/73/93/73 5231  BTR 93/73/93/74 4131
MSY 93/76/93/76 5231  GPT 93/74/93/74 5242

.NEW...NONE
LA...NONE.
MS...NONE.

11

In the hours before

Special weather statement, Jul 22, 10:00 AM CST, 2 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUL 22 2002

...HEAT INDEX VALUES 100 TO 105 DEGREES THIS AFTERNOON...

.SYNOPSIS...WEAKENING HIGH PRESSURE AFFECTING THE CENTRAL GULF COAST
REGION WILL AGAIN LEAD TO ANOTHER HOT DAY ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI. A WEAK UPPER LEVEL DISTURBANCE OVER THE
SOUTHEAST UNITED STATES WILL RESULT IN THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...A FEW
OF THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
LOCALLY HEAVY RAIN.

.HEAT...
TEMPERATURES THIS AFTERNOON WILL BE IN THE LOWER TO MID 90S WITH HEAT
INDICES RANGING FROM 100 TO 105 DEGREES.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Jul 22, 11:18 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1218 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    NEW LKFRNT ARPT           LA   MARINE THUNDERSTORM WIND
07/21/02   ORLEANS                        GUST OF 40 KNOTS REPORTED
                                          BY NEW ORLEANS LAKEFRONT
                                          AIRPORT ASOS.

0630 PM    HARAHAN                   LA   WIND DAMAGE
07/21/02   JEFFERSON                      THUNDERSTORM WIND GUSTS
                                          DOWNED SEVERAL TREES
                                          REPORTED BY JEFFERSON
                                          PARISH SHERIFFS OFFICE.

0630 PM    DESTREHAN                 LA   WIND DAMAGE
07/21/02   ST. CHARLES                    THUNDERSTORM WIND GUSTS
                                          DOWNED A LARGE TREE
                                          REPORTED BY ST. CHARLES
                                          EMERGENCY PREPAREDNESS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
July 22, 12:05 PM CST
Where
Walthall County, Tylertown
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.117, -90.150

Thunderstorm winds blew down several trees and damaged a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311066.